Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 262, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 2005, 3:33 AM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2005, 3:33 AM CDT (08:33 UTC)
- Expired
- Jul 21, 2005, 4:00 AM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Cottonwood County, MN, Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 3:45 AM CDT | TSTM WND GST 60 | 2 N Windom, MN | |
| Jul 21, 4:05 AM CDT | TSTM WND DMG | Bingham Lake, MN | 2 INCH BRANCHES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1056 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 210833 SVRFSD MNC033-063-210900- /O.NEW.KFSD.SV.W.0262.050721T0833Z-050721T0900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 333 AM CDT THU JUL 21 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA NORTHERN JACKSON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 400 AM CDT * AT 333 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF WINDOM...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINDOM AROUND 345 AM CDT BINGHAM LAKE...BERGEN AROUND 355 AM CDT MOUNTAIN LAKE AROUND 400 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4398 9528 4373 9529 4374 9488 4399 9488 $$ CJ
2 follow-up statements
000 WWUS53 KFSD 210842 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 342 AM CDT THU JUL 21 2005 MNC033-063-210900- /O.CON.KFSD.SV.W.0262.000000T0000Z-050721T0900Z/ COTTONWOOD MN-JACKSON MN- 342 AM CDT THU JUL 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 AM CDT FOR NORTHERN JACKSON AND SOUTHERN COTTONWOOD COUNTIES... AT 342 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF WINDOM TO 6 MILES NORTH OF JACKSON...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BINGHAM LAKE AROUND 355 AM CDT DELFT...MOUNTAIN LAKE AROUND 400 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4399 9528 4368 9528 4367 9487 4399 9488 $$ CPJ
000 WWUS53 KFSD 210847 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 346 AM CDT THU JUL 21 2005 MNC033-063-210900- /O.CON.KFSD.SV.W.0262.000000T0000Z-050721T0900Z/ COTTONWOOD MN-JACKSON MN- 346 AM CDT THU JUL 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 AM CDT FOR NORTHERN JACKSON AND SOUTHERN COTTONWOOD COUNTIES... AT 346 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF WINDOM TO 6 MILES NORTH OF JACKSON...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BINGHAM LAKE AROUND 355 AM CDT DELFT...MOUNTAIN LAKE AROUND 400 AM CDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. DAMAGING WINDS UP TO 60 MPH WERE REPORTED 2 MILES NORTH OF WINDOM AT 345 AM CDT. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS LAT...LON 4399 9528 4369 9517 4368 9487 4399 9490 $$ CJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:23 AM CDT, 10 minutes earlier.
Area forecast discussion, Jul 21, 3:23 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 323 AM CDT THU JUL 21 2005 .DISCUSSION... ONGOING CONVECTION OVER SOUTHEASTERN CWA CONTINUES FOLLOW SFC WARM FRONT TO THE SOUTHEAST. SOME CONCERN THAT SOME MID LEVEL CONVECTION COULD FIRE NORTH AND WEST OF THIS AREA...BUT MRR PROFILER NOW LIGHT NORTH AND LOOKING AT MCK AND FRB PROFILERS THE LLJ SEEMS TO BE FOCUSING MORE INTO SOUTHERN AND EASTERN NE. AS THIS CONVECTION SHIFTS SOUTHEAST...SFC FRONT SHOULD DROP SOUTH...AND BOTH THE GFS AND ETA PEG THE FRONT SOUTH OF INTERSTATE 80 LATE THIS AFTERNOON. SO...ORGANIZED SEVERE THREAT SHOULD ALSO SHIFT SOUTH AND EAST TOWARDS THIS. MODELS ALSO BOTH CONSISTENT ON TRYING TO RETURN JUICY AIR AND SFC FRONT INTO SOUTHERN CWA ON FRIDAY AFTERNOON. MAJOR PROBLEM HERE WILL BE FIGHTING A +14 TO +15 CAP AT 700MB. BOTH MODELS ALSO LINGERING FRONT AROUND CWA INTO SATURDAY AFTERNOON WITH A FAIRLY FAVORABLE LLJ FOR POTENTIAL BACK BUILDING THUNDERSTORMS. THEN...WELL ADVERTISED FRONT COMING THROUGH ON MONDAY...WITH DRY...COOLER AND LOWER HUMIDITY CONDITIONS TUESDAY THROUGH THURSDAY. OVERALL...OFF AND ON CHANCES FOR THUNDERSTORMS THROUGH MONDAY. AS FOR TEMPERATURES...VERY DEPENDANT ON THUNDERSTORM ACTIVITY AND BOUNDARY LOCATION. FOR NOW...WILL KEEP WARM TEMPERATRUES GOING AND INCREASE DEW POINTS AS MODELS BOTH HINTING THAT SFC BOUNDARY WILL BE NEARBY THROUGH THE WEEKEND...WHICH SHOUDL AID IN MOISTURE POOLING. WILL NEED TO WATCH FOR THE POTENTIAL FOR A HEAT ADVISORY ON ONE OR MORE DAYS AS WELL. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Jul 20, 9:31 PM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 931 PM CDT WED JUL 20 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 931 PM CDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS SHOULD DEVELOP AND MOVE EAST ACROSS THE AREA...ESPECIALLY SOUTH OF INTERSTATE 90 FROM LATE THIS EVENING THROUGH OVERNIGHT. THE BEST CHANCE OF ANY SEVERE STORMS SHOULD BE ALONG THE MISSOURI VALLEY IN SOUTH DAKOTA INTO NORTHWEST IOWA AFTER MIDNIGHT. THE PRIMARY THREAT WOULD BE STRONG THUNDERSTORM WINDS...EITHER FROM DOWNBURSTS OR OUTFLOW BOUNDARIES. DUE TO VERY WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE...THE LARGE HAIL THREAT IS MINIMAL...ALTHOUGH HAIL UP TO THE SIZE OF NICKELS CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WEAK LOW PRESSURE MOVING ACROSS THE AREA FROM THE NORTHWEST MAY BRING SCATTERED THUNDERSTORMS THURSDAY NIGHT. ISOLATED STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WINDS. VERY WARM AND HUMID WEATHER IS EXPECTED SATURDAY WITH THE HEAT INDEX POSSIBLY RISING TO ABOVE 100 IN NORTHWEST IOWA AND MUCH OF SOUTHEAST SOUTH DAKOTA. THE HEAT INDEX COULD RISE TO AROUND 105 NEAR THE MISSOURI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM CDT ALONG THE MISSOURI VALLEY IN SOUTH DAKOTA...AND IN FAR NORTHEAST NEBRASKA AND NORTHWEST IOWA AFTER 2 AM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Special weather statement, Jul 21, 2:03 AM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 203 AM CDT THU JUL 21 2005 IAZ020-031-NEZ013-014-SDZ068>071-210725- BON HOMME-CLAY-DAKOTA NE-DIXON NE-PLYMOUTH IA-UNION-WOODBURY IA- YANKTON- 203 AM CDT THU JUL 21 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 653 HAS BEEN CANCELLED... THE THREAT OF SEVERE WEATHER HAS MOVED OUT OF SOUTHEAST SOUTH DAKOTA...FAR NORTHWEST IOWA AND NORTHEAST NEBRASKA. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:01 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 17 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.